Hail, Chattooga
- When
- March 16, 1:17 PM EST to 1:22 PM EST
- Where
- Chattooga County, 0.57 mi E of Trion
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 34.530, -85.310
The Chattooga County 911 Center reported penny size hail near Trion.
As had been the case for a few days, the Southeast states remained on the northern periphery of weak upper level ridging on the 16th. Ample moisture and warm temperatures, very summer-like in nature, allowed for enough instability to produce scattered thunderstorms across north and central Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
As had been the case for a few days, the Southeast states remained on the northern periphery of weak upper level ridging on the 16th. Ample moisture and warm temperatures, very summer-like in nature, allowed for enough instability to produce scattered thunderstorms across north and central Georgia. While several of these thunderstorms became strong with penny to nickel size hail reported, no severe reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 16, 12:36 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 PM EDT FRI MAR 16 2012
.PREV DISCUSSION... /ISSUED 1020 AM EDT FRI MAR 16 2012/
UPDATE...
NO CHANGES PLANNED FOR THIS MORNING. FORECAST LOOKS OKAY.
PREVIOUS DISCUSSION...
SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
WEAK UPPER RIDGING CONTINUES ACROSS THE REGION THROUGH THE PERIOD...
HOWEVER NORTH AND CENTRAL GEORGIA REMAIN ALONG THE NORTHERN EDGED OF
THE RIDGE WHERE WEAK WAVES MOVING THROUGH THE FLOW WILL CONTINUE TO
AFFECT THE FORECAST AREA. BEST CHANCES FOR PRECIPITATION...AND
CONVECTION...WILL REMAIN ACROSS NORTH GEORGIA WHERE UPPER SUPPORT IS
BEST AND RIDGE IS WEAKER. INSTABILITY REMAINS MODERATE AND ISOLATED
SEVERE THUNDERSTORMS CANNOT BE RULED OUT...BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. BY SATURDAY THE UPPER RIDGE IS BEGINNING TO
BUILD NORTH AGAIN IN RESPONSE TO A DEEPENING TROUGH TO THE WEST...
BUT SHOULD NOT BE STRONG ENOUGH TO SUPPRESS ALL CONVECTION.
WITH THE UPPER RIDGE PERSISTING ACROSS THE REGION AFTERNOON
TEMPERATURES WILL REMAIN AROUND RECORD LEVELS THROUGH SATURDAY.
20
LONG TERM /SUNDAY THROUGH THURSDAY/...
GFS/ECMWF MODELS IN GOOD AGREEMENT THROUGH EXTENDED PERIODS. BOTH
MODELS DEEPEN LOW OVER THE SOUTHERN PLAINS BY MIDWEEK. THIS ALLOWS
NARROW RIDGING OVER THE EAST TO BUILD NORTHWARD. MODELS CONTINUE TO
SHOW WEAK IMPULSES ROTATING OVER THE TOP OF THE RIDGE...ACROSS
PORTIONS OF NORTH AND EAST GEORGIA SUNDAY AND MONDAY...BEFORE
SHIFTING FURTHER EAST BY TUESDAY. PRECIPITABLE WATER REMAINS IN THE
ONE TO ONE AND ONE-QUARTER INCH RANGE THROUGH THURSDAY HOWEVER...
AND WITH SUMMER LIKE PATTERN IN PLACE...THERE WILL STILL BE ENOUGH
MOISTURE AND INSTABILITY FOR ISOLATED CONVECTION EACH AFTERNOON.
MODELS ARE TRENDING TOWARD A SLOWER ADVANCEMENT OF THE SYSTEM
DEVELOPING OVER THE SOUTHERN PLAINS...WITH SYSTEM STILL WEST OF
FORECAST AREA BY THE END OF THE WORK WEEK. GUIDANCE TEMPERATURES
CONTINUE TEN TO TWENTY DEGREES ABOVE NORMAL THROUGH NEXT
WEEK...WHICH WILL REMAIN BELOW RECORD HIGH TEMPERATURES.
12
CLIMATE...
RECORDS FOR 03-16
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 82 1945 37 1960 62 2002 19 1890
KATL 84 1945 34 1900 64 2002 18 1890
KCSG 85 2002 51 1969 65 2002 27 1988
1949
KMCN 87 1955 42 1900 65 1942 26 1916
RECORDS FOR 03-17
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 85 1945 39 2005 62 1945 23 1924
KATL 86 1945 38 1892 65 2002 23 1895
KCSG 88 2002 45 2005 67 2002 30 1981
1954
KMCN 88 1945 44 2005 65 1908 27 1988
RECORDS FOR 03-18
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 87 1921 45 1998 63 1908 23 1967
1941
1902
KATL 84 1982 30 1892 67 1908 20 1902
KCSG 89 1982 49 1988 64 1982 29 1967
KMCN 88 1908 43 1902 67 1908 28 2007
1941
.AVIATION...
18Z UPDATE...
MAIN CONCERN TODAY IS TIMING OF THE CONVECTION. ALL GUIDANCE
SUGGESTS A 19Z TO 02Z TIME FRAME FOR THE POSSIBILITY OF
THUNDERSTORMS. WENT TEMPO TS AT ALL TAF SITES AND WILL ADJUST
THIS TEMPO WHEN STORMS START TO INITIATE IN ORDER TO BETTER NAIL
DOWN THE TIMING. OTHERWISE TOMORROW LOOKS LIKE A REPEAT OF TODAY
WEATHER WISE WITH NO VISBY OR CEILING CONCERNS EXCEPT FOR MCN
WHERE MVFR CONDITIONS MAY BE POSSIBLE IN THE AM TOMORROW.
//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE ON TIMING OF CONVECTION AT KATL...HIGH CONFIDENCE
ON ALL OTHER ELEMENTS.
26
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 84 58 84 58 / 40 40 30 30
ATLANTA 82 62 82 61 / 40 30 30 30
BLAIRSVILLE 79 54 77 53 / 50 40 40 40
CARTERSVILLE 82 57 83 53 / 40 40 30 30
COLUMBUS 84 62 84 60 / 30 20 30 10
GAINESVILLE 81 60 81 59 / 40 40 30 30
MACON 84 60 84 57 / 30 20 30 20
ROME 82 58 81 56 / 40 40 30 30
PEACHTREE CITY 82 57 81 54 / 30 30 30 20
VIDALIA 85 62 84 61 / 20 20 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 604 AM EDT FRI MAR 16 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-171015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 604 AM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS EXPECTED WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... SURFACE HIGH PRESSURE WILL CONTINUE TO COMBINE WITH WEAK UPPER LEVEL RIDGING TO KEEP A WARM...MOIST AIRMASS OVER GEORGIA. .PRIMARY HAZARDS... THE PRIMARY HAZARDS ASSOCIATED WITH THE STRONGER THUNDERSTORMS WILL BE STRONG WIND GUSTS...LARGE HAIL AND CLOUD-TO-GROUND LIGHTNING. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE FROM 2PM TO 10 PM. .DISCUSSION... A WARM AND MOIST AIRMASS WILL REMAIN IN PLACE. BY THIS AFTERNOON...CAPES WILL INCREASE TO 1500-2000 ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA AS IMPULSES MOVE THROUGH THE UPPER LEVEL FLOW. THESE IMPULSES WILL AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE ACTIVITY. STRONG WINDS AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
The Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
7 hail. Local standard time, as filed.
The Chattooga County 911 Center reported penny size hail near Trion.
The Middle Georgia Regional Airport manager reported nickel sized hail. The weather observer at the airport reported that the hail lasted from 2:33 PM EDT and 2:40 PM EDT.
The Catoosa County 911 Center reported that pea to dime sized hail covered the ground.
The Bibb County 911 Center reported that penny size hail fell in Macon.
A trained spotter reported that penny size hail fell near County Manor Subdivision.
The public reported that dime size hail fell in the Barnett Shoals Road area of Athens.
WMGT-TV relayed a report of penny size hail that fell in Warner Robins.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365199, 365200, 365201, 365202, 365203, 365205, 365206.